Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2009 (2009), Article ID 481712, 8 pages
http://dx.doi.org/10.1155/2009/481712
Research Article

Permanence of Periodic Predator-Prey System with General Nonlinear Functional Response and Stage Structure for Both Predator and Prey

School of Mathematics and Computer Science, Fujian Normal University, Fuzhou, Fujian 350007, China

Received 16 September 2009; Revised 24 November 2009; Accepted 6 December 2009

Academic Editor: Stephen Clark

Copyright © 2009 Xuming Huang et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We study the permanence of periodic predator-prey system with general nonlinear functional responses and stage structure for both predator and prey and obtain that the predator and the prey species are permanent.

1. Introduction

An important and ubiquitous problem in predator-prey theory and related topics in mathematical ecology concerns the long-term coexistence of species. In the natural world there are many species whose individual members have a life history that takes them through two stages: immature and mature. In particular, we have in mind mammalian populations and some amphibious animals, which exhibit these two stages. Recently, nonautonomous systems with a stage structure have been considered in [116]; in particular periodic predator-prey systems with a stage structure were discussed in [3, 4, 7, 13, 14].

Already, in [3], Cui and Song proposed the following predator-prey model with stage structure for prey: They obtained a set of sufficient and necessary condition which guarantee the permanence of the system.

In [4], Cui and Takeuchi considered the following periodic predator-prey system with a stage structure: where

Recently, Huang et al. [7] studied the following periodic stage-structured three-species predator-prey system with Holling IV and Beddington-DeAngelis functional response:

where and are all continuous positive -periodic functions; and denote the density of immature and mature prey species at time respectively; represents the density of the predator that preys on immature prey; represents the density of the other predator that preys on mature prey at time .

It is assumed in the classical predator-prey model that each individual predator admits the same ability to attack prey and each individual prey admits the same risk to be attacked by predator. This assumption seems not to be realistic for many animals. On the other hand, predator-prey systems where only immature individuals are consumed by their predator are well known in nature. One example is described in [9], where the Chinese fire-bellied newt, which is unable to prey upon the mature rana chensinensis, can only prey on its immature.

To the best of the authors' knowledge, for the nonautonomous periodic case of predator-prey systems with stage structure for both predator and prey, whether one could obtain the permanence of the system or not is still an open problem.

Motivated by the above question, we consider the following periodic predator-prey system with general nonlinear functional responses and stage structure for both predator and prey: where and are all continuous positive -periodic functions. Here and denote the density of immature and mature prey species, respectively, and and denote the density of immature and mature predator species, respectively. The function is assumed to satisfy the following assumptions which has been studied in detail by Georgescu and Morosanu in [17].

(G) of class is increasing on and such that is decreasing on for where

Note that hypothesis (G) is satisfied if function represents Holling type II functional response, that is, , in which is the search rate of the resource and of the intermediate consumer, and represents the corresponding clearance rate, that is, search rate multiplied by the (supposedly constant) handling time.

The aim of this paper is, by further developing the analysis technique of Cui and Song [3] and Cui and Takeuchi [4], to obtain a set of sufficient and necessary conditions which ensure the permanence of the system (1.5). The rest of the paper is arranged as follows. In Section 2, we introduce some lemmas and then state the main result of this paper. The result is proved in Section 3.

2. Main Results

Definition 2.1. The system is said to be permanent if there exists a compact set in the interior of , such that all solutions starting in the interior of ultimately enter and remain in .

Lemma 2.2 (see [6]). If and are all -periodic, then system has a positive -periodic solution which is globally asymptotically stable with respect to .

Theorem 2.3. System (1.5) is permanent.

3. Proof of the Main Results

We need the following propositions to prove Theorem 2.3. The hypotheses of the lemmas and theorems of the preceding section are assumed to hold in what follows.

Proposition 3.1. There exists a positive constant such that

Proof. Obviously, is a positively invariant set of system (1.5). Given any positive solution of (1.5), from the first and second equations of system(1.5), we have
By Lemma 2.2, the following auxiliary equation has a globally asymptotically stable positive -periodic solution . Let be the solution of (3.3) with . By comparison, we then have for From the global attractivity of , for any positive small enough, there exists a such that (3.4) combined with (3.5) leads to
Let then we have This completes the proof of Proposition 3.1.

Proposition 3.2. There exists a positive constant such that

Proof. Given any positive solution of (1.5), from the third and fourth equations of system (1.5), we have
By Lemma 2.2, the following auxiliary equation has a globally asymptotically stable positive -periodic solution . Let be the solution of (3.10) with . By comparison, we then have for . From the global attractivity of , for any positive small enough there exists a such that (3.11) combined with (3.12) leads to
Let then we have This completes the proof of Proposition 3.2.

Proposition 3.3. There exists a positive constant such that

Proof. Given any positive solution of (1.5), by Proposition 3.1, there exists a such that
From the third and fourth equations of system (1.5), we have
By Lemma 2.2, the following auxiliary equation has a globally asymptotically stable positive -periodic solution . Let be the solution of (3.18) with . By comparison, we then have for . From the global attractivity of , for above given positive , there exists a such that (3.19) combined with (3.20) leads to
Let then we have This completes the proof of Proposition 3.3.

Proposition 3.4. There exists a positive constant such that

Proof. By Propositions 3.1 and 3.3, there exists a such that
From the first and second equations of system (1.5), we have
Since is assumed to satisfy the assumptions by the differential mean value theorem, we have
From (3.25) and (3.26), one has
By Lemma 2.2, the following auxiliary equation: has a globally asymptotically stable positive -periodic solution . Let be the solution of (3.27) with . By comparison, we then have for . From the global attractivity of for any positive small enough there exists a such that (3.29) combined with (3.30) leads to
Let then we have This completes the proof of Proposition 3.4.

Proof of Theorem 2.3. By Propositions 3.1, 3.2, 3.3, and 3.4, system (1.5) is permanent. This completes the proof of Theorem 2.3.

References

  1. J. F. Andrews, “A mathematical model for the continuous culture of microorganisms utilizing inhibitory substrates,” Biotechnology and Bioengineering, vol. 10, no. 6, pp. 707–723, 1968. View at Publisher · View at Google Scholar
  2. W. Sokol and J. A. Howell, “Kinetics of phenol oxidation by washed cells,” Biotechnology and Bioengineering, vol. 23, no. 9, pp. 2039–2049, 1980. View at Publisher · View at Google Scholar
  3. J. A. Cui and X. Y. Song, “Permanence of predator-prey system with stage structure,” Discrete and Continuous Dynamical Systems. Series B, vol. 4, no. 3, pp. 547–554, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. J. A. Cui and Y. Takeuchi, “A predator-prey system with a stage structure for the prey,” Mathematical and Computer Modelling, vol. 44, no. 11-12, pp. 1126–1132, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. X. Zhang, L. Chen, and A. U. Neumann, “The stage-structured predator-prey model and optimal harvesting policy,” Mathematical Biosciences, vol. 168, no. 2, pp. 201–210, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. J. Cui, L. Chen, and W. Wang, “The effect of dispersal on population growth with stage-structure,” Computers & Mathematics with Applications, vol. 39, no. 1-2, pp. 91–102, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. C.-Y. Huang, M. Zhao, and L.-C. Zhao, “Permanence of periodic predator-prey system with two predators and stage structure for prey,” Nonlinear Analysis: Real World Applications, vol. 11, no. 1, pp. 503–514, 2009. View at Publisher · View at Google Scholar
  8. R. Xu, M. A. J. Chaplain, and F. A. Davidson, “A Lotka-Volterra type food chain model with stage structure and time delays,” Journal of Mathematical Analysis and Applications, vol. 315, no. 1, pp. 90–105, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. S. Wang, “Research on the suitable living environment of the Rana temporaria chensinensis larva,” Chinese Journal of Zoology, vol. 32, no. 1, pp. 38–41, 1997. View at Google Scholar
  10. X. Zhang, L. Chen, and A. U. Neumann, “The stage-structured predator-prey model and optimal harvesting policy,” Mathematical Biosciences, vol. 168, no. 2, pp. 201–210, 2000. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. W. Wang and L. Chen, “A predator-prey system with stage-structure for predator,” Computers & Mathematics with Applications, vol. 33, no. 8, pp. 83–91, 1997. View at Publisher · View at Google Scholar · View at MathSciNet
  12. O. Bernard and S. Souissi, “Qualitative behavior of stage-structured populations: application to structural validation,” Journal of Mathematical Biology, vol. 37, no. 4, pp. 291–308, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. W. S. Yang, X. P. Li, and Z. J. Bai, “Permanence of periodic Holling type-IV predator-prey system with stage structure for prey,” Mathematical and Computer Modelling, vol. 48, no. 5-6, pp. 677–684, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. F. D. Chen, “Permanence of periodic Holling type predator-prey system with stage structure for prey,” Applied Mathematics and Computation, vol. 182, no. 2, pp. 1849–1860, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. F. D. Chen and M. S. You, “Permanence, extinction and periodic solution of the predator-prey system with Beddington-DeAngelis functional response and stage structure for prey,” Nonlinear Analysis: Real World Applications, vol. 9, no. 2, pp. 207–221, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. J. A. Cui and X. Y. Song, “Permanence of predator-prey system with stage structure,” Discrete and Continuous Dynamical Systems. Series B, vol. 4, no. 3, pp. 547–554, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. P. Georgescu and G. Morosanu, “Impulsive pertubations of a three-trophic prey-dependent food chain system,” Mathematical and Computer Modelling, vol. 48, no. 7-8, pp. 975–997, 2008. View at Publisher · View at Google Scholar · View at MathSciNet